Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 63, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 16, 2019, 1:41 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2019, 1:41 AM CDT (06:41 UTC)
- Expired
- Jun 16, 2019, 7:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 2:45 AM CDT | FLASH FLOOD | 2 Nne Yale, KS | REPORT OF WATER OVER THE ROADWAY AT 620TH AND 260TH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3165 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.0
The text
As transmitted.
170
WGUS53 KSGF 160641
FFWSGF
KSC021-037-161245-
/O.NEW.KSGF.FF.W.0063.190616T0641Z-190616T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
141 AM CDT Sun Jun 16 2019
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northern Cherokee County in southeastern Kansas...
Southern Crawford County in southeastern Kansas...
* Until 745 AM CDT Sunday.
* At 137 AM CDT, Doppler radar indicated heavy rain across the
warned area. Radar estimates 1 to 2 inches of rain have fallen in
upstream basins across central Crawford County, raising the
concern for rapid rises in downstream creeks and rivers.
. Flash flooding is expected to begin shortly.
* Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Pittsburg... Frontenac...
Cherokee... Weir...
Mulberry... Chicopee...
Mccune... Franklin...
Beulah... Opolis...
Yale... Ringo...
Lone Oak...
Additional rainfall amounts of 1 to 2 are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3755 9462 3730 9462 3730 9489 3729 9489
3730 9490 3730 9507 3738 9507 3739 9509
3742 9509
$$
PerezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 12:13 AM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 16, 12:13 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1213 AM CDT Sun Jun 16 2019
.SHORT TERM...(This evening through Sunday)
Issued at 326 PM CDT Sat Jun 15 2019
A messy and complex forecast is shaping up for tonight and again
on Sunday with lots of mesoscale processes making it challenging.
A very moist and unstable airmass was developing across the
Oklahoma/Kansas/Missouri/Arkansas border region where dewpoints
were near 70 and air temps in the lower 80s. PW values were
approaching 1.75in. Morning clouds and precip primarily cleared
the area as a mesoscale convective vortex (MCV) went just north of
the area and now resides in central Illinois. Mid level height
rises were occuring across the area and also back into southern
Kansas and northern Oklahoma. Mid level temperatures were also
warming with a 1943Z AMDAR sounding out of Tulsa, OK showing a
strong cap with a 700mb temp of 12C and a 800mb temp of 20C,
therefore its likely going to take a good trigger to erode this
cap that is advecting in. Don't expect much precip early this
evening as a result.
A few potential triggers exist for showers and storms however they
both dont seem to arrive until after the mid evening hours (after
6-8pm). A pair of shortwaves, one moving east/southeast across the
Kansas/Nebraska border, and the other moving east into the Texas
panhandle, will move closer to the area tonight and provide lift
for a band of showers and storms to develop. A surface front was
analyzed from northwest Missouri back to the southwest into
central Kansas and Oklahoma. This will also slowly move east and
become a focus. A modest (40kt) 850mb low level jet will develop
tonight as well, and will continue to pump high amounts of
moisture into the area.
While high res models do struggle with the placement of the
showers and storms tonight, there are two areas that seem to stand
out as initiation for storms. One of them being northern Oklahoma
into southeast Kansas, the other being central Missouri or
locations north of interstate 44. Latest 18z NAM seems to show
these areas potentially congealing into a cluster and moving
through the entire area very late tonight (after midnight) and
into the early morning hours Sunday. Did try to use a combination
of models for pops and qpf for tonight however given the mesoscale
nature of things, adjustments are likely this evening and
overnight as things begin to show their cards.
Severe potential: Forecast soundings show between 1500-2500j/kg of
mixed layer cape and about 30kts of effective deep layer shear.
This combined with steep mid level lapse rates of 7.5-8C/km
suggest the potential for large hail. Damaging winds will also be
a threat. The highest potential for severe storms will be along
and north of interstate 44, and generally after 10pm.
Heavy rainfall/flooding potential: Of potentially greater concern
is flooding. Given the high moisture content and generally uniform
southwest to west mid/upper level flow, storms could move across
the same areas repeatable and produce some heavy rainfall rates. A
few high res models are showing this therefore some 1-3 inch
rainfall amounts are likely in localized areas overnight. Too much
uncertainty as to the placement of this to issue a Flash Flood
Watch however will let the evening shift continue to look over new
data. Highest totals appear to be setting up along and north of
I-44.
Depending on how much clearing we can get behind this activity
Sunday morning will determine the redevelopment potential for the
afternoon Sunday. We will have shortwave energy moving through
during the afternoon and evening therefore if enough instability
can be realized then redevelopment of showers and storms would be
possible with a few severe storms possible as well. Highs will
likely be a little lower due to clouds, however that could change
if we get more sun.
.LONG TERM...(Sunday Night through Saturday)
Issued at 326 PM CDT Sat Jun 15 2019
Another complex of showers and storms will get going Sunday night
however at this time it appears to be mainly focused south of I-44
and closer to the Missouri/Arkansas state line region. Additional
energy moves up into the area during the day Monday and will
continue chances for showers and storms. Brief shortwave ridging
occurs Tuesday however another disturbance moves in by Tuesday
evening providing another chance for showers and storms. This
pattern seems to repeat itself several times this week,
potentially into the weekend. While it wont rain every day, when
storm clusters do move through they could produce heavy rainfall
therefore the advertised unsettled stretch of weather with several
inches of rainfall appear to be unfolding. High temps will slowly
rise a little each day this week with readings well into the 80s
by the end of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1152 PM CDT Sat Jun 15 2019
Convection is developing across the area while additional
convection moves in from the west and southwest. Exact details of
timing and impacts from the convection remains uncertain at this
time, but should impact all TAF sites.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT Sunday for MOZ066-077>081-
088>095-101>103.
KS...Flash Flood Watch until 7 AM CDT Sunday for KSZ073-097-101.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...TitusHazardous weather outlook, Jun 15, 9:03 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 903 PM CDT Sat Jun 15 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170215- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 903 PM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Showers and thunderstorms will develop later this evening into the overnight hours with the potential for hail to the size of quarters and damaging winds over 60 mph. Frequent cloud to ground lightning will also be possible. Heavy rainfall rates from these thunderstorms could produce flash flooding, especially for locations that see repeated rounds of storms. The overall highest potential for severe weather and flooding tonight is along and north of Interstate 44. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional shower and storm chances will occur on an almost daily basis across the area. The potential for severe weather and flooding will depend on exact placement of storms however many locations will see several rounds of rainfall over the next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening or tonight for southeast Kansas and the Missouri Ozarks region. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
In the hours before
Special weather statement, Jun 16, 12:28 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
1228 AM CDT Sun Jun 16 2019
MOZ066-067-078-160615-
Vernon MO-Cedar MO-St. Clair MO-
1228 AM CDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CEDAR...VERNON AND
SOUTHERN ST. CLAIR COUNTIES UNTIL 115 AM CDT...
At 1227 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Arcadia to 10 miles south of
El Dorado Springs to near Stockton. Movement was northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Nevada... El Dorado Springs...
Stockton... Sheldon...
Montevallo... Walker...
Bronaugh... Collins...
Moundville... Milo...
Deerfield... Olympia...
Caplinger Mills... Arnica...
Filley... Cedar Springs...
This includes Interstate 49 between mile markers 78 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3790 9461 3792 9389 3795 9351 3792 9351
3791 9357 3783 9357 3783 9362 3781 9363
3774 9363 3765 9407 3767 9462
TIME...MOT...LOC 0527Z 236DEG 16KT 3774 9457 3772 9404 3777 9375
TitusSpecial weather statement, Jun 16, 12:45 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
1245 AM CDT Sun Jun 16 2019
KSZ097-MOZ077-160630-
Crawford KS-Barton MO-
1245 AM CDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD AND NORTHERN BARTON
COUNTIES UNTIL 130 AM CDT...
At 1244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Liberal to near St. Paul.
Movement was east at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pittsburg... Prairie State Park...
Frontenac... Girard...
Arma... Liberal...
Mulberry... Mindenmines...
Franklin... Arcadia...
Walnut... Irwin...
Burgess... Milford...
Beulah... Croweburg...
Yale... Farlington...
Brazilton... Hannon...
This includes Interstate 49 between mile markers 69 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3761 9508 3767 9466 3767 9462 3765 9461
3764 9408 3757 9408 3738 9507 3739 9509
TIME...MOT...LOC 0544Z 254DEG 26KT 3763 9445 3748 9520
TitusThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 9:41 PM CDT | Flash Flood Watch | SGF | Bourbon, Cherokee, Crawford | 11 hr |
| Jun 16, 12:45 AM CDT | Special Weather Statement | SGF | Crawford | 45 min |
| Jun 16, 12:52 AM CDT | Flash Flood Warning | SGF | Crawford | 6 hr |
| Jun 16, 6:18 AM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 24 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.